Probability Theory and Related Fields

, Volume 156, Issue 3–4, pp 921–975 | Cite as

Functional limit theorems for random regular graphs

  • Ioana Dumitriu
  • Tobias JohnsonEmail author
  • Soumik Pal
  • Elliot Paquette


Consider \(d\) uniformly random permutation matrices on \(n\) labels. Consider the sum of these matrices along with their transposes. The total can be interpreted as the adjacency matrix of a random regular graph of degree \(2d\) on \(n\) vertices. We consider limit theorems for various combinatorial and analytical properties of this graph (or the matrix) as \(n\) grows to infinity, either when \(d\) is kept fixed or grows slowly with \(n\). In a suitable weak convergence framework, we prove that the (finite but growing in length) sequences of the number of short cycles and of cyclically non-backtracking walks converge to distributional limits. We estimate the total variation distance from the limit using Stein’s method. As an application of these results we derive limits of linear functionals of the eigenvalues of the adjacency matrix. A key step in this latter derivation is an extension of the Kahn–Szemerédi argument for estimating the second largest eigenvalue for all values of \(d\) and \(n\).


Random regular graphs Sparse random matrices  Poisson approximation Linear eigenvalue statistics Infinitely divisible distributions 

Mathematics Subject Classification (2000)

60B20 05C80 



The authors gratefully acknowledge several useful discussions with Gérard Ben Arous, Kim Dang, Joel Friedman, and Van Vu. In particular, they thank Gérard for sharing the article [4]. Joel and Van have generously pointed us toward the techniques in [21] that we use in Sect. 4. Additionally, we would like thank the referees and the associate editor for many insightful comments.


  1. 1.
    Alon, N., Benjamini, I., Lubetzky, E., Sodin, S.: Non-backtracking random walks mix faster. Commun. Contemp. Math. 9(4), 585–603 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Anderson, G.W., Guionnet, G., Zeitouni, O.: An Introduction to Random Matrices. Cambridge Studies in Advanced Mathematics. vol. 118. Cambridge University Press, Cambridge (2010)Google Scholar
  3. 3.
    Arratia, R., Tavaré, S.: The cycle structure of random permutations. Ann. Probab. 20(3), 1567–1591 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    BenArous, G., Dang, K.: On fluctuations of eigenvalues of random permutation matrices (2011, preprint), arXiv:1106.2108Google Scholar
  5. 5.
    BenArous, G., Guionnet, A.: Wigner matrices. In: Akemann, G., Baik, J., DiFrancesco, P. (eds.) The Oxford Handbook of Random Matrix Theory, p. 451. Oxford University Press, Oxford (2011)Google Scholar
  6. 6.
    Barbour, A.D., Chen L.H.Y. (ed.): An Introduction to Stein’s Method. Lecture Notes Series, vol. 4. Institute for Mathematical Sciences. National University of Singapore. Singapore University Press, Singapore (2005). Lectures from the Meeting on Stein’s Method and Applications: a Program in Honor of Charles Stein held at the National University of Singapore, Singapore, July 28–August 31, 2003Google Scholar
  7. 7.
    Bernstein, S.: Sur l’Ordre de la Meilleure Approximation des Fonctions Continues par des Polynomes de Degré Donné. Mém. Acad. Roy. Belg. (1912)Google Scholar
  8. 8.
    Broder, A.Z., Frieze, A.M., Suen, S., Upfal, E.: Optimal construction of edge-disjoint paths in random graphs. SIAM J. Comput. 28(2), 541–573 (1999)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Barbour, A.D., Holst, L., Janson, S.: Poisson Approximation. Oxford Studies in Probability, vol. 2 . The Clarendon Press Oxford University Press, New York, Oxford Science Publications (1992)Google Scholar
  10. 10.
    Bollobás, B.: Random Graphs, 2nd edn. Cambridge Studies in Advanced Mathematics, vol. 73. Cambridge University Press, Cambridge (2001)CrossRefGoogle Scholar
  11. 11.
    Broder, A., Shamir, E.: On the second eigenvalue of random regular graphs. In: 28th Annual Symposium on Foundations of Computer Science (Los Angeles, 1987), pp 286–294. IEEE Computer Society Press, Washington, DC (1987)Google Scholar
  12. 12.
    Bai, Z.D., Silverstein, J.W.: CLT for linear spectral statistics of large-dimensional sample covariance matrices. Ann. Probab. 32, 553–605 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Cabanal-Duvillard, T.: Fluctuations de la Loi Empirique de Grandes Matrices Aléatoires. Annales de l’Institut Henri Poincaré (B) Probab 37, 373–402 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Chatterjee, S., Diaconis, P., Meckes, E.: Exchangeable pairs and Poisson approximation. Probab. Surv. 2, 64–106 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Chatterjee, S.: Fluctuations of eigenvalues and second order Poincaré inequaliities. Probab. Theory Relat. Fields 143(1–2), 1–40 (2009)zbMATHCrossRefGoogle Scholar
  16. 16.
    Costin, O., Lebowitz, J.: Gaussian fluctuations in random matrices. Phys. Rev. Lett. 75, 69–72 (1995)CrossRefGoogle Scholar
  17. 17.
    Diaconis, P., Evans, S.N.: Linear functionals of eigenvalues of random matrices. Trans. Am. Math. Soc. 353, 2615–2633 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Dumitriu, I., Pal, S.: Sparse regular random graphs: spectral density and eigenvectors. Ann. Probab. (2010, Forthcoming), arXiv:0910.5306Google Scholar
  19. 19.
    Ethier, S.N., Kurtz, T.G.: Markov Processes Characterization and Convergence. Wiley series in Probability and Statistics. Wiley, New York (1986)Google Scholar
  20. 20.
    Füredi, Z., Komlós, J.: The eigenvalues of random symmetric matrices. Combinatorica 1(3), 233–241 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Friedman, J., Kahn, J., Szemerédi, E.: On the second eigenvalue of random regular graphs. In: Proceedings of the Twenty-First Annual ACM Symposium on Theory of Computing, STOC ’89, pp. 587–598. ACM, New York (1989)Google Scholar
  22. 22.
    Feige, U., Ofek, E.: Spectral techniques applied to sparse random graphs. Random Struct. Algorithms 27(2), 251–275 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Freedman, D.A.: On tail probabilities for martingales. Ann. Probab. 3, 100–118 (1975)zbMATHCrossRefGoogle Scholar
  24. 24.
    Friedman, J.: On the second eigenvalue and random walks in random \(d\)-regular graphs. Combinatorica 11, 331–362 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Friedman, J.: A Proof of Alon’s Second Eigenvalue Conjecture and Related Problems. Memoirs of the American Mathematical Society, vol. 195. American Mathematical Society, New York (2008)Google Scholar
  26. 26.
    Greenhill, C., Janson, S., Kim, J.H., Wormald, N.C.: Permutation pseudographs and contiguity. Combin. Probab. Comput. 11(3), 273–298 (2002)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Johansson, K.: On Szegö’s asymptotic formula for Toeplitz determinants and generalizations. Bull. Sci. Math. 112, 257–304 (1988)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Johansson, K.: On fluctuations of random Hermitian matrices. Duke Math. J. 91, 151–203 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Jonsson, D.: Some limit theorems for the eigenvalues of a sample covariance matrix. J. Multivar. Anal. 12, 1–38 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Kusalik, T., Mingo, J.A., Speicher, R.: Orthogonal polynomials and fluctuations of random matrices. Crelles J. Reine Angew. Math. 604, 1–46 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Ledoux, M.: Concentration of measure and logarithmic Sobolev inequalities (1997).
  32. 32.
    Lieby, P., McKay, B.D., McLeod, J.C., Wanless, I.M.: Subgraphs of random \(k\)-edge-coloured \(k\)-regular graphs. Combin. Probab. Comput. 18(4), 533–549 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Lytova, A., Pastur, L.: Central limit theorem for linear eigenvalue statistics of random matrices with independent entries. Ann. Probab. 37, 1778–1840 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Linial, N., Puder, D.: Word maps and spectra of random graph lifts. Random Struct. Algorithms 37(1), 100–135 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Lubotzky, A., Phillips, R., Sarnak, P.: Ramanujan graphs. Combinatorica 8, 261–277 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Lubetzky, E., Sudakov, B., Vu, V.: Spectra of lifted Ramanujan graphs. Adv. Math. 227(4), 1612–1645 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    McKay, B.D.: The expected eigenvalue distribution of a large regular graph. Linear Algebra Appl. 40, 203–216 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Mason, J.C., Handscomb, D.C.: Chebyshev Polynomials. Chapman& Hall/CRC, Washington, DC (2003)zbMATHGoogle Scholar
  39. 39.
    McKay, B.D., Wormald, N.C., Wysocka, B.: Short cycles in random regular graphs. Electron. J. Combin. 11(1), Research Paper 66, 12 pp (electronic) (2004)Google Scholar
  40. 40.
    Pitman, J.: Some probabilistic aspects of set partitions. Am. Math. Mon. 104(3), 201–209 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Sodin, S.: Random matrices, nonbacktracking walks, and orthogonal polynomials. J. Math. Phys. 48(12), 123503–123521 (2007)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Soshnikov, A.: Central limit theorem for linear statistics in classical compact groups and related combinatorial identities. Ann. Probab. 28, 1353–1370 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    Sinai, Ya., Soshnikov, A.: Central limit theorem for traces of large symmetric matrices with independent matrix elements. Bol. Soc. Bras. Mat. Nova Sr. 29, 1–24 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Szegő, G.: On certain Hermitian forms associated with the Fourier series of a positive function. Comm. Sém. Math. Univ. Lund [Medd. Lunds Univ. Mat. Sem.], pp. 228–238 (1952)Google Scholar
  45. 45.
    Trefethen, L.N.: Approximation theory and approximation practice (2011).
  46. 46.
    Tran, L., Vu, V., Wang, K.: Sparse random graphs: eigenvalues and eigenvectors (2010, preprint), arXiv:1011.6646v1Google Scholar
  47. 47.
    Wieand, Kelly: Eigenvalue distributions of random permutation matrices. Ann. Probab. 28(4), 1563–1587 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  48. 48.
    Wigner, E.P.: Characteristic vectors of bordered matrices with infinite dimensions. Ann. Math. 62, 548–564 (1955)MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Wormald, N.C.: Models of random regular graphs. In: Surveys in combinatorics, 1999 (Canterbury). London Mathematical Soceity, vol. 267, pp. 239–298. Lecture Note Series. Cambridge University Press, Cambridge (1999)Google Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  • Ioana Dumitriu
    • 1
  • Tobias Johnson
    • 1
    Email author
  • Soumik Pal
    • 1
  • Elliot Paquette
    • 1
  1. 1.Department of MathematicsUniversity of WashingtonSeattleUSA

Personalised recommendations